Iowa, 2019

Flooding in Iowa, March 13 to 18, 2019

March 13 to 18, 2019 · NWS ARX · 8 events in 5 counties and zones

The combination of rainfall and a melting snowpack, caused some flooding to occur across Clayton County. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
$2,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The combination of rainfall and a melting snowpack, caused some flooding to occur across Clayton County. An ice jam on the Turkey River caused flooding to occur in the Millville area with water going over U.S. Highway 52. Near the mouth of the Turkey River, the ice jam took out a railroad bridge. The Governor of Iowa issued a disaster proclamation for this flooding. A federal disaster declaration was made for Allamakee, Fayette and Winneshiek Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 13, 5:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 13, 5:05 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
605 PM CDT Wed Mar 13 2019

.SHORT TERM...(This evening through Thursday Night)
Issued at 315 PM CDT Wed Mar 13 2019

Dense fog and river rises are the main concerns through Thursday
night.

Visibilities have improved across most of northeast IA and WI as
temperatures have now warmed into the low 40s south of I-94.
Surface observations indicate 50-55F temperatures AND DEWPOINTS
are now on the I-80 corridor across IA at 20z, and shifting
northward with the warm frontal / moisture transport surge. This
will really accelerate the snow pack melt as temperatures warm
overnight. Strong inversion and snow pack melt feeding the
boundary layer should result in dense fog formation again tonight.
SREF guidance has been consistent in low visibility signals. Will
monitor the dense fog over the next hour and may be able to
cancel it early, but confidence is medium to high another advisory
will be needed overnight.

Confidence continues on around 0.25-0.50 inches of rain overnight
mainly forced by 850 mb moisture transport convergence. There may
be a rumble of thunder with some limited elevated CAPE present.
This will enhance the runoff and obviously add to river rises.
Then the dry punch of the cyclone works north with the potential
to get into the 50s over southwest/central WI which would happen
by noon Thursday as cold advection then begins. Depending on how
the inversion strength holds with the snow pack, the dense fog may
interfere with highs in the 50s. Either way, water movement will
really increase Thursday.

The transition to snow will occur Thursday night from west to
east. Will just have to watch the deformation zone on the west
side of the system to ensure more snowfall doesnt occur. Right
now minimal accumulations /less than 1/2 inch/ occur Thursday
night in southeast MN. With below freezing temperatures forecast,
the brakes will be put on the melting and runoff.

.LONG TERM...(Friday through Wednesday)
Issued at 214 PM CDT Wed Mar 13 2019

This period will be dominated by long wave troughing over the
region with northwest flow and light or no precipitation. It
offers a great period of snow melt with roughly 20F/40F for
lows/highs through the period. Small bursts of snow melt diurnally
driven. Small snow chances exist Friday morning as the system
pulls east, but otherwise Monday night is the next small chance
of light snow/rain.
&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 605 PM CDT Wed Mar 13 2019

Wet, cloudy. foggy conditions persist through Thu as low pressure
sweeps northeast across the upper mississippi river valley.

Cigs: LIFR/IFR through the night. Minor improvement likely late Thu
morning, but probably only mvfr at best for KLSE. Don't expect to
bust out into VFR until Friday afternoon-ish, but another shortwave
trough for Fri night could return more low clouds.

WX/vsby: band of showers moving through early this evening, then a
period of drizzle. Mid level dry slot and push east of better low
level thermodynamics suggest the pcpn should shut off for the
overnight hours with fog thickening in its place. Fog should improve
by late morning Thu with yet another round of showers for later
in the afternoon.

Wind: LLWS remains a concern into mid evening. At the sfc, expect
southeast tonight, swinging to the northwest later in the day Thu as
a cold front sweeps in from the west.

&&

.HYDROLOGY...
Issued at 315 PM CDT Wed Mar 13 2019

Flood Watch through 7 AM Friday. Minor to major river flooding is
expected mainly south of Interstate 90 into this weekend. Very
little ice jamming has occurred up to this point.

Rivers are now responding to snow melt and precipitation with
biggest river rises in the far southern counties as expected
/Fayette,Clayton, Grant counties/. This will spread northward to
I-90 as temperatures overnight will warm into the 40s. This
warming will have its largest effect on runoff into the
Kickapoo/Cedar/Turkey/Upper Iowa river basins.

Would expect water issues away from rivers to start increasing as
water is released from the snow. Ponding water, water over roads,
mud/rockslides.
&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Friday morning for WIZ017-029-032>034-
     041>044-053>055-061.

MN...Flood Watch through Friday morning for MNZ079-086>088-094>096.

IA...Flood Watch through Friday morning for IAZ008>011-018-019-029-
     030.

&&

SHORT TERM...Baumgardt
LONG TERM...Baumgardt
AVIATION...Rieck
HYDROLOGY...Baumgardt
Hazardous weather outlook, Mar 13, 2:18 PM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
318 PM CDT Wed Mar 13 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
318 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Tonight

A Flood Watch is in effect.

River will be on the rise overnight. Warming temepratures will
enhance the snow melt, with water issues on the increase.

In addition, a few thunderstorms are possible tonight. The main
risk with any storms will be lightning.

Areas of fog are also anticipated overnight, which could be
locally dense at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flood Watch continues through Thursday night.

Flooding is likely to develop along a number of tributaries to
the Mississippi River through late week, and potentially through
the weekend, as runoff from snow melt and rain continues. In
particular, portions of the Upper Iowa, Root, Turkey, Black, and
Kickapoo Rivers are expected to experience flooding, and urban and
poor drainage areas will also likely see significant ponding of
water.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or reports of flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Clayton

When
March 13, 8:00 PM CST to March 15, 7:00 PM CST
Where
Clayton County, 2.06 mi N of Marquette to 0.44 mi W of Luana
Cause
Heavy Rain / Snow Melt
Property damage
$2.0 million
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
43.080, -91.180

Flooding occurred across parts of Clayton County from the combination of rainfall and melting snow. An ice jam on the Turkey River caused flooding to occur near Millville with water going over U.S. Highway 52 and a restaurant sustained major damage. Near the mouth of the Turkey River, the ice jam took out a railroad bridge. Flooding along the Turkey River also occurred in the Osterdock.

Flood, Clayton

When
March 13, 9:25 PM CST to March 17, 3:10 AM CST
Where
Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.739, -91.269

Runoff from rain and melting snow, along with ice jams, pushed the Turkey River out of its banks in Garber. The river crested over eight feet above the flood stage at 25.6 feet on March 14th.

Flood, Fayette

When
March 13, 9:50 PM CST to March 16, 9:50 PM CST
Where
Fayette County, 1.56 mi ESE of Eldorado to 1.87 mi ESE of Eldorado
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.042, -91.821

Runoff from rain and melting snow pushed the Turkey River out of its banks near Eldorado. The river crested almost three feet above the flood stage at 15.74 feet on March 14th.

Flood, Clayton

When
March 13, 11:05 PM CST to March 17, 10:05 AM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from rain and melting snow along with ice jams, pushed the Turkey River out of its banks in Elkader. The river crested over six feet above the flood stage at 18.45 feet on March 14th.

Flood, Allamakee

When
March 14, 4:50 AM CST to March 16, 3:05 PM CST
Where
Allamakee County, 3.38 mi S of Chester to 2.98 mi S of Chester
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.422, -91.507

Runoff from rain and melting snow pushed the Upper Iowa River out of its banks in Dorchester. The river crested over four feet above the flood stage at 18.12 feet on March 14th.

Flood, Winneshiek

When
March 14, 7:55 AM CST to March 16, 3:20 AM CST
Where
Winneshiek County, 0.93 mi NE of Spillville to 1.08 mi NE of Spillville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.209, -91.957

Runoff from rain and melting snow pushed the Turkey River out of its banks in Spillville. The river crested over three feet above the flood stage at 12.1 feet on March 15th.

Flood, Fayette

When
March 14, 4:55 PM CST to March 15, 8:50 AM CST
Where
Fayette County, 1.26 mi NW of Clermont to 0.46 mi NNW of Clermont
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.015, -91.684

Runoff from rain and melting snow pushed the Turkey River out of its banks near Clermont. The river crested less than a foot above the flood stage at 826.41 feet on March 15th.

Flood, Floyd

When
March 15, 12:55 AM CST to March 18, 7:50 PM CST
Where
Floyd County, 0.79 mi E of Charles City to 1.67 mi ENE of Charles City
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.069, -92.684

Runoff from rain and melting snow pushed the Cedar River out of its banks in Charles City. The river crested over three feet above the flood stage at 15.79 feet on March 16th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813848, 814227, 814213, 814226, 814211, 814212, 814214, 813876.